Theorem of Bertini
In mathematics, the theorem of Bertini is an existence and genericity theorem for smooth connected hyperplane sections for smooth projective varieties over algebraically closed fields, introduced by Eugenio Bertini. This is the simplest and broadest of the "Bertini theorems" applying to a linear system of divisors; simplest because there is no restriction on the characteristic of the underlying field, while the extensions require characteristic 0.
Statement for hyperplane sections of smooth varieties
Let X be a smooth quasi-projective variety over an algebraically closed field, embedded in a projective space . Let denote the complete system of hyperplane divisors in . Recall that it is the dual space of and is isomorphic to .
The theorem of Bertini states that the set of hyperplanes not containing X and with smooth intersection with X contains an open dense subset of the total system of divisors . The set itself is open if X is projective. If dim(X) ≥ 2, then these intersections (called hyperplane sections of X) are connected, hence irreducible.
The theorem hence asserts that a general hyperplane section not equal to X is smooth, that is: the property of smoothness is generic.
Over an arbitrary field k, there is a dense open subset of the dual space whose rational points define hyperplanes smooth hyperplane sections of X. When k is infinite, this open subset then has infinitely many rational points and there are infinitely many smooth hyperplane sections in X.
Over a finite field, the above open subset may not contain rational points and in general there is no hyperplanes with smooth intersection with X. However, if we take hypersurfaces of sufficientely big degrees, then the theorem of Bertini holds.
Outline of a proof
We consider the subfibration of the product variety with fiber above the linear system of hyperplanes that intersect X non-transversally at x.
The rank of the fibration in the product is one less than the codimension of , so that the total space has lesser dimension than and so its projection is contained in a divisor of the complete system .
Over (or an algebraically closed field of characteristic 0), if X is a smooth quasi-projective variety, a general member of a linear system of divisors on X is smooth away from the base locus of the system. This property fails in positive characteristics.
The theorem of Bertini has been generalized in various ways. For example, a result due to Steven Kleiman asserts the following: for a connected algebraic group G, and any homogeneous G-variety X, and two varieties Y and Z mapping to X, let Yσ be the variety obtained by letting σ ∈ G act on Y. Then, there is an open dense subscheme H of G such that for σ ∈ H, is either empty or purely of the (expected) dimension dim Y + dim Z − dim X. If, in addition, Y and Z are smooth, then H may be taken such that is smooth for all , as well. The above theorem of Bertini is the special case where is expressed as the quotient of SLn by the parabolic subgroup of upper triangular matrices, Z is a subvariety and Y is a hyperplane.
Theorem of Bertini has also been generalized to discrete valuation domains or finite fields, or for étale coverings of X.
The theorem is often used for induction steps.
- Hazewinkel, Michiel, ed. (2001), "Bertini theorems", Encyclopedia of Mathematics, Springer, ISBN 978-1-55608-010-4
- Hartshorne, Ch. III.10.
- Bjorn Poonen: Bertini Theorems over finite fields, Ann. of Math. 160 (2004).
- Kleiman, Steven L. (1974), "The transversality of a general translate", Compositio Mathematica, 28: 287–297, ISSN 0010-437X
- Hartshorne, Robin (1977), Algebraic Geometry, Graduate Texts in Mathematics, 52, New York: Springer-Verlag, ISBN 978-0-387-90244-9, MR 0463157
- Bertini and his two fundamental theorems by Steven L. Kleiman, on the life and works of Eugenio Bertini